Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 193, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2017, 5:45 PM EDT for Jasper County, Morgan County, Putnam County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2017, 5:45 PM EDT (21:45 UTC)
- Expired
- May 24, 2017, 6:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Jasper County, GA, Morgan County, GA, Putnam County, GA
The radar
The Robins AFB radar (KJGX), 72 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:04 AM EDT | Tornado Watch | SPC | 11 hr |
| May 24, 11:03 AM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
842 WUUS52 KFFC 242145 SVRFFC GAC159-211-237-242215- /O.NEW.KFFC.SV.W.0193.170524T2145Z-170524T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Peachtree City GA 545 PM EDT WED MAY 24 2017 The National Weather Service in Peachtree City has issued a * Severe Thunderstorm Warning for... South central Morgan County in north central Georgia... Northwestern Putnam County in central Georgia... Southeastern Jasper County in central Georgia... * Until 615 PM EDT * At 545 PM EDT, a severe thunderstorm was located near Adgateville, or near Monticello, moving northeast at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Monticello, Shady Dale, Rock Eagle 4-H Center, Central Georgia Experiment Stn, Hillsboro, McElheneys Crossroads, Godfrey, Adgateville and Willard. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If you see wind damage...hail or flooding...wait until the storm has passed...and then call the National Weather Service toll free at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA. && A tornado watch remains in effect until 900 PM EDT for north central Georgia. A tornado watch also remains in effect until 600 PM EDT for central Georgia. LAT...LON 3316 8362 3324 8377 3351 8354 3342 8335 TIME...MOT...LOC 2145Z 218DEG 35KT 3325 8362 HAIL...0.88IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:25 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 24, 3:25 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 325 PM EDT Wed May 24 2017 .SHORT TERM /Tonight through Friday/... Complex system moving across the CWA with rotating cells continuing across central GA. Will continue the Tornado Watch for mainly the eastern half of the CWA along and ahead of the main area of convection. Drier air is already moving into western GA and this will continue to be the trend. Will end the pops from the west through this evening, however the cold core H5 low will move over the CWA and this will keep northern GA unstable enough for scattered showers through the night. The H5 low move rapidly into the Carolinas however with daytime heating and the proximity to the cold core, there will continue to be scattered showers/tstorms over northeast GA through much of Thursday. Skies become mostly clear Thursday night and Friday. Winds will be gusty Thursday but should diminish Thursday night and Friday. 17 .LONG TERM /Friday Night through Wednesday/... No major changes for the long term. Previous long term discussion follows... 17 LONG TERM /Friday Night through Tuesday/... Shortwave ridge of high pressure will maintain dry and stable conditions through Saturday, with temperatures quickly bouncing back during the day Sat. Moisture will gradually increase this weekend as W/SWerly flow becomes more pronounced across the region ahead of large upr vortex dropping south from central Canada over the northern Plains/upper Midwest. By Sunday and into the first part of next week, several shortwaves will interact with sufficient moisture and low lvl convg along a west-east oriented frontal boundary to support an increasing chance of shower and a few thunderstorms. This "system" is not looking nearly as impressive as what we've been dealing with over the past few days but it will bring the area more rain, on top of what we've had already. Drier air moves in from the northwest late Monday into Tuesday with a nearly stationary frontal boundary across north Florida/south Georgia - where lingering chances for showers/storms will exist Tuesday. Temperatures into early next week should remain around normal for late May -- lower to mid 80s for highs and mid 60s for lows. DJN.83 && .HYDROLOGY... Storms with brief heavy rain continue across parts of eastern GA but these are moving quickly and the threat of flash flooding has ended. Will therefore cancel the Flash Flood Watch. && .AVIATION... 18Z Update... Main area of convection over the MCN area and another line of showers and isolated tsra from North GA to near Anniston, AL. These areas of convection will continue moving east. Behind these areas are scattered showers. The scattered showers will move across the forecast area behind the main areas of convection as they exit the region. The precip will be out of the forecast area by late this evening. A few showers/tsra will dot extreme north Georgia tonight but should stay north of ATL and AHN. Cigs mostly VFR into tonight with MVFR cigs will fill into the region late tonight. Cigs will lift and scattered by 18Z Thursday. Winds will be southwest and gusty this afternoon, diminishing tonight and become west and gusty Thursday morning. //ATL Confidence...18Z Update... Low on timing of convection this afternoon. Medium to high on remaining elements. 17 && .PRELIMINARY POINT TEMPS/POPS... Athens 56 75 56 84 / 50 30 0 0 Atlanta 56 74 58 84 / 30 10 0 0 Blairsville 51 69 51 80 / 50 40 10 5 Cartersville 55 74 55 85 / 50 20 0 0 Columbus 58 78 57 88 / 30 10 0 0 Gainesville 56 72 57 82 / 50 40 0 0 Macon 57 78 56 86 / 60 10 0 0 Rome 55 75 55 86 / 50 20 0 0 Peachtree City 55 75 54 85 / 30 10 0 0 Vidalia 62 79 60 87 / 80 10 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 6 PM EDT this evening for the following zones: Baldwin...Banks...Barrow...Bibb...Bleckley...Clarke... Crisp...Dawson...Dodge...Dooly...Emanuel...Forsyth...Glascock... Greene...Gwinnett...Hall...Hancock...Houston...Jackson... Jasper...Jefferson...Johnson...Jones...Laurens...Lumpkin... Madison...Montgomery...Morgan...Newton...Oconee...Oglethorpe... Pulaski...Putnam...Rockdale...Taliaferro...Telfair...Toombs... Towns...Treutlen...Twiggs...Union...Walton...Warren... Washington...Wheeler...White...Wilcox...Wilkes...Wilkinson. && SHORT TERM...17 LONG TERM....17 AVIATION...17
Hazardous weather outlook, May 24, 6:30 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 630 AM EDT Wed May 24 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 630 AM EDT Wed May 24 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... ...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF NORTH AND ALL OF CENTRAL GEORGIA THROUGH THIS EVENING... Showers and thunderstorms will increase across north and central Georgia this morning and continue through the afternoon. Some storms could be strong to severe, capable of damaging winds, large hail and even a few tornadoes. In addition, locally heavy rain could result in localized flash flooding. The severe threat will diminish from west to east across the area, this afternoon with widespread showers and thunderstorms across far southeast counties, ending this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... There is a chance for thunderstorms late Saturday into Sunday. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the latest information later this morning through this afternoon for possible activation across much of north and central Georgia.
In the hours before
Local storm report, May 24, 4:39 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM TORNADO PLEASANT GROVE 34.83N 84.94W
05/24/2017 WHITFIELD GA EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG LYNN DRIVE IN PLEASANT GROVE.
&&
EVENT NUMBER FFC1700676
KINGLocal storm report, May 24, 4:50 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TORNADO 1 SW OLLIE 34.74N 84.62W
05/24/2017 GILMER GA EMERGENCY MNGR
SEVERAL TREES REPORTED DOWN ON DALE COURT IN GILMER
COUNTY.
&&
EVENT NUMBER FFC1700677
KINGLocal storm report, May 24, 4:54 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TORNADO MOORES 32.52N 82.99W
05/24/2017 LAURENS GA EMERGENCY MNGR
DAMAGE TO BARN ROOFS AND SEVERAL TREES REPORTED DOWN
NEAR THE INTERSECTION OF VALAMBROSIA ROAD AND MOORE
STATION ROAD.
&&
CORRECTED EVENT
EVENT NUMBER FFC1700674
KINGLocal storm report, May 24, 5:09 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TORNADO 1 ESE MOORES 32.51N 82.98W
05/24/2017 LAURENS GA BROADCAST MEDIA
MINOR HOUSE DAMAGE ON CLOVER LEAF LANE
&&
EVENT NUMBER FFC1700678
KINGSpecial weather statement, May 24, 5:15 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT WED MAY 24 2017
GAZ109>111-242145-
Wheeler GA-Telfair GA-Dodge GA-
515 PM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...TELFAIR
AND SOUTHEASTERN DODGE COUNTIES UNTIL 545 PM EDT...
At 514 PM EDT...a strong thunderstorm was near Temperance, or 12
miles east of Abbeville...moving northeast at 45 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
McRae, Helena, Milan, Rhine, Scotland, Towns, Temperance, China Hill,
Little Ocmulgee State Park and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3183 8315 3198 8325 3216 8285 3197 8270
TIME...MOT...LOC 2114Z 244DEG 49KT 3195 8311
WIND...50MPHSpecial weather statement, May 24, 5:27 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
527 PM EDT WED MAY 24 2017
GAZ086-098-112-242200-
Emanuel GA-Treutlen GA-Montgomery GA-
527 PM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR EMANUEL...EASTERN TREUTLEN AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 600 PM EDT...
At 527 PM EDT...a line of strong thunderstorms was along a line
extending from near Summertown to near Normantown...and moving
northeast at 45 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Swainsboro, Twin City, Stillmore, Oak Park, Garfield, Summertown,
Nunez, Modoc, Canoochee, Lexsy and George L Smith State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3254 8203 3256 8208 3252 8215 3248 8218
3243 8219 3241 8220 3234 8239 3235 8241
3232 8242 3230 8248 3272 8236 3281 8217
3281 8215 3266 8208 3261 8200
TIME...MOT...LOC 2127Z 225DEG 66KT 3272 8228 3237 8243
HAIL...0.25IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:09 PM EDT | Special Weather Statement | FFC | Bartow, Floyd, Polk | 51 min |
| May 23, 8:31 PM EDT | Special Weather Statement | FFC | Cherokee, Cobb, Paulding | 44 min |
| May 23, 9:11 PM EDT | Special Weather Statement | FFC | Haralson, Paulding | 49 min |
| May 23, 9:15 PM EDT | Special Weather Statement | FFC | Cherokee, Cobb, Forsyth | 45 min |
| May 23, 10:11 PM EDT | Special Weather Statement | FFC | Banks, Barrow, Gwinnett, Hall, Jackson | 49 min |
| May 23, 10:55 PM EDT | Special Weather Statement | FFC | Banks, Jackson | 35 min |
| May 24, 12:33 AM EDT | Special Weather Statement | FFC | Emanuel, Laurens, Treutlen | 27 min |
| May 24, 2:15 AM EDT | Special Weather Statement | FFC | Bibb, Jones | 30 min |
| May 24, 9:39 AM EDT | Special Weather Statement | FFC | Whitfield | 36 min |
| May 24, 9:47 AM EDT | Tornado Warning | FFC | Murray, Whitfield | 28 min |
| May 24, 9:56 AM EDT | Special Weather Statement | FFC | Chattooga, Floyd | 49 min |
| May 24, 10:17 AM EDT | Tornado Warning | FFC | Chattooga, Floyd | 14 min |
| May 24, 10:31 AM EDT | Special Weather Statement | FFC | Gordon | 29 min |
| May 24, 10:48 AM EDT | Tornado Warning | FFC | Gordon, Murray | 27 min |
| May 24, 11:08 AM EDT | Tornado Warning | FFC | Gilmer, Murray | 23 min |
| May 24, 11:13 AM EDT | Severe Thunderstorm Warning | FFC | Dawson, Gilmer, Gordon, Murray, Pickens | 33 min |
| May 24, 11:22 AM EDT | Tornado Warning | FFC | Pulaski, Wilcox | 23 min |
| May 24, 11:27 AM EDT | Special Weather Statement | FFC | Crisp | 33 min |
| May 24, 11:29 AM EDT | Tornado Warning | FFC | Fannin, Gilmer | 31 min |
| May 24, 11:31 AM EDT | Tornado Warning | FFC | Crisp, Dooly | 29 min |
| May 24, 11:45 AM EDT | Special Weather Statement | FFC | Pulaski | 30 min |
| May 24, 11:54 AM EDT | Tornado Warning | FFC | Crisp, Dooly | 17 min |
| May 24, 11:56 AM EDT | Tornado Warning | FFC | Union | 14 min |
| May 24, 12:25 PM EDT | Special Weather Statement | FFC | Pulaski | 65 min |
| May 24, 12:39 PM EDT | Special Weather Statement | FFC | Floyd | 36 min |
| May 24, 12:57 PM EDT | Special Weather Statement | FFC | Bibb, Peach | 33 min |
| May 24, 1:02 PM EDT | Special Weather Statement | FFC | Baldwin, Glascock, Hancock, Warren | 28 min |
| May 24, 1:22 PM EDT | Special Weather Statement | FFC | Bartow | 23 min |
| May 24, 1:32 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens | 28 min |
| May 24, 1:59 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 31 min |
| May 24, 2:14 PM EDT | Tornado Warning | FFC | Laurens | 31 min |
| May 24, 2:23 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens | 37 min |
| May 24, 2:35 PM EDT | Special Weather Statement | FFC | Johnson | 25 min |
| May 24, 2:39 PM EDT | Tornado Warning | FFC | Bleckley, Dodge | 36 min |
| May 24, 2:42 PM EDT | Special Weather Statement | FFC | Dooly | 63 min |
| May 24, 3:01 PM EDT | Special Weather Statement | FFC | Jackson | 29 min |
| May 24, 3:02 PM EDT | Special Weather Statement | FFC | Walton | 28 min |
| May 24, 3:04 PM EDT | Special Weather Statement | FFC | Lumpkin, White | 26 min |
| May 24, 3:09 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 36 min |
| May 24, 5:15 PM EDT | Special Weather Statement | FFC | Telfair | 30 min |
| May 24, 5:20 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Jones, Monroe | 25 min |
| May 24, 5:27 PM EDT | Special Weather Statement | FFC | Emanuel | 33 min |
| May 24, 5:36 PM EDT | Severe Thunderstorm Warning | FFC | Jones, Monroe | 24 min |
| May 24, 7:37 PM EDT | Special Weather Statement | FFC | Houston, Twiggs | 23 min |
| May 24, 7:57 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Twiggs, Wilkinson | 48 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.